Drought, Parmer
- When
- March 1, 12:00 AM CST to March 31, 10:59 PM CST
- Where
- Parmer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Some areas saw improvement in drought conditions through the month of March while other areas continued to see exceptional drought (D4) conditions. The central and eastern South Plains as well as the western Rolling Plains and extreme south-central Texas Panhandle saw drought conditions improve.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Some areas saw improvement in drought conditions through the month of March while other areas continued to see exceptional drought (D4) conditions. The central and eastern South Plains as well as the western Rolling Plains and extreme south-central Texas Panhandle saw drought conditions improve. The western South Plains and extreme southwestern Texas Panhandle continued to see very little rainfall through the month of March and no improvement. A few significant precipitation events occurred in March along with severe weather on the 12th, 13th, and 22nd. These events generally brought between one and two inches of rainfall over a widespread area. This greatly improved soil moisture levels where it did rain. However, topsoil moisture levels were still very low in the western South Plains into the extreme southwestern Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 10:30 PM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1030 PM CST Sun Feb 28 2021 .AVIATION... A mid-level stratus deck has moved overhead into West Texas with virga snow showers evident on the KLBB Doppler RADAR. Light icing will be possible within the stratus deck (ceilometer data in Lubbock indicates cloud bases at around 13 kft MSL). The sub-cloud layer remains extremely dry, and the chances for MVFR (or lower) CIGs developing and affecting the terminals remains low at this time. However, light snow will be possible at KLBB late Monday morning and into the early afternoon hours, though visibility will not be affected along with CIGs struggling to lower below 8 kft MSL. Dense overcast will persist throughout the day Monday at all terminals but should remain above the MVFR categorical threshold. Thus, VFR is forecast to prevail at this time in immediate vicinity of the terminals along with breezy northeasterly winds. Sincavage && .PREV DISCUSSION... /issued 923 PM CST Sun Feb 28 2021/ UPDATE... Ongoing forecast remains on track, including chances (20%-40%) for light wintry precipitation over parts of the South Plains on Monday. That said, at this time wintry accumulations, if any, look spotty and light. Evening upper air analysis and water vapor imagery confirm a mid- level low taking shape near the Arizona/New Mexico border. Lift in advance of the system is causing mid-level cloud cover to blossom from central New Mexico into the South Plains. However, surrounding RAOBS (MAF, AMA, ELP and ABQ) all confirm meager amounts of tropospheric moisture, with PWATs under a quarter inch. To make matters worse (for those wanting meaningful precipitation) northeasterly surface winds continue to advect very dry air into the region, with dewpoints in the single digits and teens common. This dry low-level air will allow for efficient evaporative cooling where precipitation is intense enough, and 0245Z surface wet-bulb temperatures are already sub-freezing for all but our far eastern zones. The big negative is that all this dry air will also act to impede any precipitation falling aloft from making it to the ground before evaporating/sublimating. In fact, we are already seeing radar echoes across southeast NM and the southern South Plains into the Permian Basin, but with dewpoint depressions of 30-40 degrees, it is unlikely any of this is reaching the ground. The lift will persist in this general area in part due to WAA and frontogenesis centered around 700 mb, downstream of the developing upper low. Eventually, this could yield a little light precipitation toward early Monday morning. It still appears light snow would be the favored p-type on the Caprock, while sprinkles or light rain would be favored in the Rolling Plains. The upper low is then projected to emerge from southeast New Mexico around midday and track east-northeast across the southern South Plains Monday afternoon, before exiting via the Rolling Plains this evening. As this upper low passes a small deformation band may try to setup across the western or central South Plains Monday morning into early afternoon. If it can persist long enough, it might be able to overcome the very dry low-levels and provide a narrow corridor of light snow. At this time the southwest South Plains looks most likely to see a dusting or some light accumulation (probably no more than a half inch to inch). Confidence in any place picking up more than a dusting of snow is low at this point given the moisture-starved system and we don't plan on issuing any winter weather advisory this evening. However, we will continue to monitor trends and adjust if needed. PREV DISCUSSION... /issued 245 PM CST Sun Feb 28 2021/ SHORT TERM... Clustering of the guidance continues to increase with this morning's runs. Good track agreement and modest temporal variation exists with respect to the progression of the upper level trough out over the Four Corners. Despite the correlation, we have a number of variables which decrease precip amount certainty. Very well, where do I begin? WV imagery depicts an elongated trough axis extending from WRN NE into central AZ. Models show that the system should be in the process of closing off though there is little evidence, as of this writing, to indicate this is imminent. The tracks are roughly along the US 380 corridor with the core approaching the TX/NM state line around mid-day. As is often the case with closed systems along this trajectory, models show significant dynamical cooling in the warm air conveyor region well ahead of the parent system. Typically, this results in overperforming snow amounts in guidance. Most of the snowfall for this event is progged to occur in advance of the arrival of the upper low leaving scant little left to fall as the real (delayed) dynamical cooling sets in. While there's always the potential for model guidance to match reality, I don't think we'll see anything near what is indicated in guidance. Why? We've just come through a rather warm streak and today isn't exactly cold either. As would be expected, strong isentropic ascent is indicated on the 300K surface in a well defined trowal. The southerly winds within the eastern portion of the trowal are sourced from a region well above freezing (and not saturated). What seems to be happening is models are latching onto strong dynamical cooling which, in turn, ramps RH values up given available moisture. This combination, in turn, produces copious snowfall ahead of the parent low. What typically occurs is that we'll see a cold rain or perhaps some sleet before conversion to snow occurs. If I look at run accumulations and then take the residual of that which falls as the low finally gets here, we yield a fairly constant couple of tenths of an inch of snowfall. This would be in-line with expectations...much moreso than the 6+" indicated by some models. From a mesoscale perspective, an area of deformation looks to set up and if we assume this will be largely liquid, POPs, in general, QPF looks reasonable. Have nixed the snowfall well ahead of the parent low and snow totals look in-line with expectations. That is, on the order of a few tenths of an inch. The caveat is that higher accumulations will be possible in mesoscale banding. If this were to occur, it would most likely be distributed across our middle two rows of counties. LONG TERM... By Monday night the aforementioned system will be to the east of the forecast area bringing the threat for precipitation to an end. Cool surface high pressure will settle squarely over the forecast area late Monday evening which will allow temperatures to drop quite low for Tuesday morning with all locations below freezing and temperatures down into the teens for the typical cold locations. Any moisture that remains on area roadways will freeze therefore a few slick spots may be possible Tuesday morning. Heights aloft will begin to build on Tuesday which will lead to drier and warmer weather through the middle of the week. Model guidance has come into much better agreement regarding the system that will impact our region late this week. By Thursday afternoon the wave should be located across the Four Corners region where it will gradually close off by late Thursday night. Initially, diffluence aloft and an increase in moisture may lead to a few showers around the area Thursday afternoon. However, the main lift from the system will overspread the area Thursday night into the day on Friday and this is the time period where precipitation chances will be highest. Temperatures will remain above freezing with this wave so all liquid precipitation is expected. Some guidance also indicates that some elevated instability will accompany this wave therefore have also included a slight chance of thunderstorms as well. As this system moves off to the east a surface low pressure and attendant cold front will also move through the area on Friday which will lead to at least breezy conditions across the area. /WCI && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 09
Hazardous Weather Outlook National Weather Service Lubbock TX 349 AM CST Sun Feb 28 2021 TXZ021>044-011000- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 349 AM CST Sun Feb 28 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A storm system may cause light snow accumulations on the Caprock Monday. Travel impacts could result from icy or snow covered roads.
The national radar mosaic for the moment the first event began.
14 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940939, 940940, 940941, 940948, 940949, 940950, 940951, 940952, 940953, 940954, 940955, 940956, 940957, 940958.